Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 142, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 21, 2001, 10:40 PM CDT for Lamar County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2001, 10:40 PM CDT (03:40 UTC)
- Expired
- May 21, 2001, 11:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Lamar County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 220341 SVRBHM ALC075-220415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1040 PM CDT MON MAY 21 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAMAR COUNTY IN ALABAMA * UNTIL 1115 PM CDT * AT 1038 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM SULLIGENT TO 9 MILES WEST OF MILLPORT...MOVING EAST AT 30 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...VERNON.AND SULLIGENT. STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES. cTHIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND...IN EXCESS OF 60 MPH. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 10:01 PM CDT, 39 minutes earlier.
Area forecast discussion, May 21, 10:01 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1001 PM CDT MON MAY 21 2001 THUNDERSTORM COMPLEX OVER MS HAS SHOWN A VERY GRADUAL WEAKENING OVER THE LAST HOUR OR SO. SPC IS NOT EXTENDING THE WATCH THERE AND THERE DOES NOT APPEAR TO BE A WATCH IMMINENT FOR OUR AREA. COLD FRONT NEAR BNA-TUP-JAN AT 03Z AND FORECAST TO BE NEAR RMG-BHM- GPT BY 12Z. ANY SEVERE THREAT SHOULD END WITH FROPA. ALTHOUGH THE MORE UNSTABLE AIR WILL BE LIMITED TO THE SOUTHERNMOST PART OF OUR CWA...UPPER DYNAMICS WILL BE INCREASING AND STRONG ENUF TO MAINTAIN A SMALL THREAT OF SEVERE WX OVERNITE ALL AREAS UNTIL FROPA. .BHM...NONE. 07
In the hours before
Local storm report, May 21, 7:30 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 PM CDT MON MAY 21 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
723 PM FLORENCE AL WIND DAMAGE
05/21/01 LAUDERDALE TREES WERE BLOWN IN
SEVERAL DIFFERENT
LOCATIONS IN THE CITY OF
FLORENCE. SMALL HAIL WAS
ALSO OBSERVED.Special weather statement, May 21, 7:57 PM CDT, 2 hours 43 minutes before
ALZ001>038-040>050-220300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 757 PM CDT MON MAY 21 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. THE AIRMASS OVER MUCH OF NORTHERN ALABAMA...WILL REMAIN WARM AND QUITE UNSTABLE THROUGH THE LATE EVENING HOURS. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE TENNESSEE VALLEY THIS EVENING...AND SOME OF THESE WILL LIKELY PRODUCE DAMAGING WINDS AND LARGE HAIL. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE LIKELY TO DEVELOP OVER ALABAMA OVERNIGHT AHEAD OF AN ADVANCING COLD FRONT. THE UPPER LEVEL STORM SYSTEM ASSOCIATED WITH THIS FRONT WILL BE QUITE STRONG...AND A FEW OF THoE THUNDERSTORMS OVER NORTHERN AND CENTRAL ALABAMA TONIGHT MAY BRIEFLY BECOME SEVERE. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY REMAIN NECESSARY TONIGHT.
Special weather statement, May 21, 9:32 PM CDT, 1 hour 8 minutes before
ALZ001>038-040>050-220500- HAZARDOUS WEATHER OUTLOOK - UPDATE NATIONAL WEATHER SERVICE BIRMINGHAM AL 932 PM CDT MON MAY 21 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A STRONG COLD FRONT IS CURRENTLY PUSHING THROUGH CENTRAL MISSISSIPPI AND WESTERN TENNESSEE. THIS FRONT WILL BE ENTERING NORTHWESTERN ALABAMA BY MIDNIGHT. SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER ALABAMA LATE TONIGHT AHEAD OF THIS ADVANCING COLD FRONT. THE UPPER LEVEL STORM SYSTEM ASSOCIATED WITH THIS FRONT WILL BE QUITE STRONG...AND A FEW OF THE THUNDERSTORMS OVER NORTHERN AND CENTRAL ALABAMA TONIGHT MAY BRIEFLY BECOME SEVERE. THE MAIN THREATS FROM ANY STORMS OVERNIGHT WILL BtE FROM STRONG WINDS...HEAVY RAINS...AND DANGEROUS LIGHTNING. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT COULD BE NECESSARY LATE TONIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:24 PM CDT | Severe Thunderstorm Warning | BMX | Lauderdale | 36 min |
| May 21, 11:38 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa | 52 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.